My vitamin D total (250H D2 and 250H D3) test report says, its too low ( 4.7 ng /mL ). My doctor prescribed me 500IU vitamin D3 pills and 0.25 mcg Calcium pills and asked me to take each one every day. For my level I feel like taking one pill is not enough. Can someone advise me? I have pain in my hands. Its feel like my blood vains are about to burst.

Asked by  giridharanbtech02242200 on July 31, 2015

Answers
  •  giridharanbtech02242200 on

    See title

    Answered by  giridharanbtech02242200 on

  • IAW
    Participant
     IAW on

    Your Vitamin D level is extremely low! The only measurement you need to worry about is the D3 level not D2. In order to increase your D3 level make sure your supplements are D3 and not D2. If you did not make a mistake than 500 iu is NOT enough. If the doctor said 5000 iu (five thousand) that would make more sense.
    The minimum you should take is 5000 iu but since you are so low you should probably take between 7000 – 10,000 iu a day.
    You should also read http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals It is very important. You will need to take a lot of magnesium with the Vitamin D or you may cause yourself other symptoms. The recommended amount is somewhere between 500 – 800 mg a day. (Do not use magnesium oxide!)

    Answered by  IAW on
  •  giridharanbtech02242200 on

    @IAW
    Thanks for the reply. I have 2 months of 500 IU pills left. Does that means I have to take 10 x 500 IU pills a day or single pill available in 5000 IU.? Do I need to have a prescription to get magnesium pills? What about my calcium pills? Is 0.25 mcg is enough for my Vitamin D3 level ?

    Answered by  giridharanbtech02242200 on

  • IAW
    Participant
     IAW on

    What country do you live in? You can get Vitamin D3 with 5000 iu in a capsule. You can even get D3 with 50,000 iu in a capsule. You can use up the pills you have by taking 10 at a time.
    Magnesium is just a supplement and does not need a prescription.
    You could read here about calcium at https://ods.od.nih.gov/factsheets/Calcium-Consumer/#h2. If your diet is really good then you probably do not have to supplement with a lot. Dr. Cannell who runs this website says that most of us get enough in our diets and therefore probably do not need to supplement with big amounts. Please pay close attention though to Vitamin K. This directs calcium to our bones and away from soft tissues and arteries.

    Answered by  IAW on
    •  giridharanbtech02242200 on

      I live in India. I’m a Software Engineer. I don’t go out often. That is the reason why my vitamin D3 levels are too low. As per your recommendation I just purchased ‘cholecalciferol capsules USP’ which contains 60000 IU D3. Looks like I have to take 1 pill each week. I’m confused about the magnesium part now. Since I’m taking only one D3 pill every week, what is the procedure to take magnesium pills? I’m not getting any Magnesium pills that has 500 mg over here. Does that pill has any name.? Thanks

      Answered by  giridharanbtech02242200 on

  • IAW
    Participant
     IAW on

    Yes, to confirm take the 60,000 only once per week.
    You should take the magnesium everyday! I do not think that most magnesium comes with 500 mg per capsule. It is better to get a smaller amount and take it two or three times a day. For example if you find one that has 200mg per capsule/pill then take one in the morning and one at lunch or in the evening. Or you can take two in the morning and one in the evening. If you take too much magnesium the worse that can happen is “loose bowels” and then you just need to cut back on the amount you take. Some people that live overseas seem to indicate that there is a magnesium sulfate. If not you can look for magnesium citrate. Just do not get magnesium “oxide”.

    Answered by  IAW on
  •  giridharanbtech02242200 on

    IAW, I can’t able to create new topic. It says duplicate content detected. So i’ll ask here.
    I’m 26 years old. I have been taking 60,000 IU D3 pills weekly, 3 times so far. Other than that i’m also taking some calcium tablets. I’m having all hypercalcemia side effects. But my doctor not even bothered to check my calcium and vitamin d levels and keep asking me to take another five 60k IU pills. I have taken the calcium, PTH and vitamin d tests myself and I would be happy if you tell me thats its safe to continue my D3 pills. Here are my test results. Calcium: 10.1 mg/dl ( Normal range mentioned in report 8.6 – 10.0 for 18 – 60 years ). Vitamin D (25 – OH) 2 months back: 4.7 ng/ml. But now its 24.9 ng/ml. ( Normal range mentioned in report 30 – 100 ), Para Thyroid Harmone ( PTH) 19.54 pg/ml ( Normal range mentioned in report 15 – 65 ). So Is it safe to continue that strong vitamin d3 pills when I have problems like Body pain, Stomach pain, vomiting, breathing trouble etc ? Thanks. P.S: I upgraded my membership to appreciate your efforts.

    Answered by  giridharanbtech02242200 on

    • IAW
      Participant
       IAW on

      First of all I am glad you re-posted here that way I know the “history”!
      Are these all “new” symptoms: Body pain, Stomach pain, vomiting, breathing trouble since starting the Vitamin D? Do you know at all if your calcium levels have changed? Right now it is10.1 but was it lower than that before or recently? Here in the USA the calcium level goes to 10.2. So lab work appears good but if you started having those symptoms once starting the Vitamin D then maybe we need to rethink. I will await your answer.

      Answered by  IAW on
    •  giridharanbtech02242200 on

      Iaw, yes I’m having those symptoms after taking those pills. I forgot to mention few other stuffs. As I mention earlier I had 4.7 vitamin d3 2 months back. Around a year back I had pain my back around my hip. I was taking bath and suddenly I had sense like I broke my hip bone when I bend over to get water. 2 months back I had severe pain in my fore arm and that’s why I was able to diagnose my problem. Since I have been on vitamin deficient for long time I’m thinking like I might be having that osteoporosis problem for a long time. When I sit For a long time I have little pain my back. I’m only 26 and I haven’t even married yet. I’m really scared of my life now. I’m planning to get dexa scan tomorrow. I’ll let you know the results

      Answered by  giridharanbtech02242200 on
  •  giridharanbtech02242200 on

    Only vomiting is my new symptoms after taking the pill. I had that body pain, tiredness for a long time

    Answered by  giridharanbtech02242200 on

  • IAW
    Participant
     IAW on

    You probably have adult rickets. “However, few people realize that DXA-scans will also detect osteomalacia, the adult form of rickets”.” The problem is that the doctor always assumes the abnormal calcium content is osteoporosis, rather than raising the question that it might indicate osteomalacia” “DXA-scans tell you nothing about bone quality; they only tell you if you have adequate bone mineralization”.” DXA scans cannot distinguish between osteoporosis and osteomalacia.”
    Are you taking all the vitamins that are discussed at https://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/?
    Do you take the Vitamin D pill on an empty stomach or with food? I am not a doctor but I do not think you have hypercalcemia. I think you can get well but it will take awhile because you are very sick.
    PS I may be away a few days if I do not answer right back.

    Answered by  IAW on
    •  giridharanbtech02242200 on

      Today I feel ok except that I have soar throat. Do you think i should continue my pills with small doses instead of higher doses like 60k pills.? No problem if you are away. You can answer me when you get back. Thanks

      Answered by  giridharanbtech02242200 on
    •  giridharanbtech02242200 on

      I really want to thank you for clarifying that I have adult rickets instead of the one I mentioned. You are really an angel. It’s 5 am and I was not getting any sleep since I was scared of my life. Adult rickets looks less life threatening. So I can go to sleep now. Thanks again. You are doing an amazing job than my real doctor

      Answered by  giridharanbtech02242200 on
  •  giridharanbtech02242200 on

    I’m taking my pills after food usually but sometimes without taking my food

    Answered by  giridharanbtech02242200 on

  • IAW
    Participant
     IAW on

    I was just thinking that maybe if you take them with food then they might not make you sick. It is better to take them with food because fats in the food help you absorb Vitamin D better.
    It is up to you if you want to take smaller daily doses. You would have to take 8000 – 9000iu a day to mimic the 60,000 iu a week.
    You will be OK! It will take time!

    Answered by  IAW on
  •  giridharanbtech02242200 on

    Ok thanks IAW.. I’ll let you know how it goes.

    Answered by  giridharanbtech02242200 on

Recent Discussion

Popular Questions